Indiana, 2007

Tornado and Damaging Winds in Indiana, May 15, 2007

May 15, 2007 · NWS IWX · 27 events in 14 counties and zones

A combination of a prefrontal outflow boundary drapped across northern Indiana and a MCV from overnight convection across Nebraska the night before provided the focus for convection to develop. In addition, unstable conditions develop during the late morning and early afternoon with SBCAPES of 1500 to 2500 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$623,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A combination of a prefrontal outflow boundary drapped across northern Indiana and a MCV from overnight convection across Nebraska the night before provided the focus for convection to develop. In addition, unstable conditions develop during the late morning and early afternoon with SBCAPES of 1500 to 2500 j/kg. Storms began to develop on this boundary during the mid afternoon hours and rapidly became severe. A line of storms associated with the MCV and an approaching trough moved across the northern part of Indiana. This line evolved into several small bowing segments which produced numerous reports of damaging winds and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 15, 11:44 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, May 15, 11:44 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1244 PM EDT TUE MAY 15 2007

.AVIATION...
AT 16Z...A COLD FRONT EXTENDED FROM ERN LAKE HURON...SOUTHWEST
INTO NRN MICHIGAN...SRN LAKE MICHIGAN...THEN INTO THE MID MS VLY.
THIS FRONT IS FCST TO TRAVERSE THE TAF SITES 21Z AND 02Z.

THE COLD FRONT WILL INTERACT WITH MODERATE INSTABILITY AHEAD OF
IT...WHICH WILL RESULT IN A 2 TO 4 HOUR WIND OF SHOWERS AND
THUNDERSTORMS AHEAD AND JUST BEHIND THE FRONT. ATTM...HAVE
THUNDERSTORMS OCCURRING AT KSBN AROUND 20Z AND AROUND 23Z AT KFWA.
WILL KEEP CONDITIONS IN THE MVFR CATEGORY...BUT LOCAL IFR CONDITIONS
...ESPECIALLY FROM HEAVY RAIN...CAN NOT BE RULED OUT AND WILL BE
MONITORED. ONCE THE FRONT PASSES BY...CAA AND LOW LVL MOISTURE
WILL CAUSE CIGS TO GRADUALLY LOWER BELOW THE 2000 FOOT LEVEL
OVERNIGHT. THERE WILL ALSO BE A PERIOD OF POST FRONTAL SHOWERS
BETWEEN 00Z AND 06Z. A WEAK RIDGE OF HIGH PRESSURE IS FCST TO
BUILD INTO THE REGION AROUND 18Z. THIS WILL ALLOW LOW CIGS TO
EVENTUALLY SCATTERED OUT AROUND THAT TIME.

&&

.PREV DISCUSSION...

/ISSUED 1033 AM EDT TUE MAY 15 2007/

UPDATE...
AT 14Z...A COLD FRONT STRETCHED FROM NRN LAKE HURON...SOUTHWEST
INTO NRN LOWER MICHIGAN...NRN LAKE MICHIGAN...SE WISCONSIN...THEN
INTO THE MID MS RIVER VLY. THE FRONT WILL MOVE A LITTLE SLOWER
THAN PREVIOUS THOUGHT...SO HAVE DELAYED THE ONSET OF SHOWERS AND
THUNDERSTORMS ACRS THE REGION UNTIL MID TO LATE AFTERNOON. WITH
MORE SUNSHINE EXPECTED...TEMPS WERE RAISED A FEW DEGREES FOR MOST
OF THE AREA OUTSIDE OF THE LAKE MICHIGAN SHORELINE. ALTHOUGH MODERATE
DEEP LAYER SHEAR IS EXPECTED TO ACCOMPANY THE FRONT LATE THIS AFTN
AND EVENING...MOISTURE TRANSPORT IN THE LOW LEVELS ARE STILL
SOMEWHAT MEAGER FOR MAY STANDARDS. CURRENT DEWPOINTS IN THE UPPER
40S TO LOWER 50S WILL HAVE TO CLIMB INTO THE UPPER 50S TO AROUND
60 TO ACHIEVE SBCAPES BETWEEN 1000 AND 1500 J/KG. THE STORM
PREDICTION CENTER CONTINUES TO HAVE THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR DAMAGING WINDS AND HAIL.
WILL CONTINUE TO MONITOR OBSERVATIONAL TRENDS AND LATEST MODEL
GUIDANCE TO SEE HOW THIS POTENTIAL SEVERE WEATHER EVENT PANS OUT.

/ISSUED 354 AM EDT TUE MAY 15 2007

SHORT TERM...
TODAY THROUGH TONIGHT

LEAD MID LEVEL SHORTWAVE IMPULSE IS CURRENTLY TRAVERSING THE
NORTHERN MIDWEST...SUPPORTING AN AREA OF SHOWERS AND THUNDERSTORMS
ALONG A COLD FRONT. THE HEAVIEST STORMS WERE LOCATED IN NORTHEASTERN
WI WHERE BEST UPPER LEVEL SUPPORT AND LL THERMODYNAMICS WERE IN
PLACE. LOCALLY...GUSTY SOUTHWEST WINDS VIA 40 TO 60 KNOT H925 JET
WERE AFFECTING WESTERN PORTIONS OF CWA ALLOWING BL TO REMAINED
MIXED. TEMPS WERE HOVERING IN THE LOWER 70S-UPPER 60S IN THIS AREA.
FARTHER EAST LIGHT WINDS AND CLEAR SKIES HAVE ALLOWED TEMPS TO FALL
IN THE LOWER 60S.

SEMI-TRICKY FORECAST IN THE BOOKS TODAY AS FRONTAL TIMING WILL
DETERMINE WHO GETS BEST PRECIP CHANCES ACROSS THE FA. STILL HAVE
LIKELY POPS ACROSS CWA. HOWEVER...IT IS THE NORTHWESTERN PORTION OF
THE FA THAT MAY BE PROBLEMATIC. CURRENT SHORT RANGE MODELS ARE ALL
AGREEING ON BRINGING COLD FRONT INTO NORTHWESTERN CWA BY EARLY
AFTERNOON...ABOUT THE TIME CONVECTIVE TEMPS WILL BE REACHED. TWO
IMPORTANT METEOROLOGICAL FACTORS WILL PLAY INTO CONVECTIVE
INITIATION...LAKE MI MODIFICATION OF FRONT AND OUTFLOW BOUNDARY
MODIFICATION OF COLD FRONT FROM ONGOING CONVECTION ACROSS UPPER
MIDWEST. BOTH WOULD ALLOW SOME ACCELERATION OF SFC FRONT...PLACING
STRONGEST CONVERGENCE ZONE AWAY FROM THE LAKE WITH STRONG SINK
BEHIND THIS ZONE. WITH THAT SAID EXPECTING BEST THUNDERSTORM CHANCES
TO FALL EAST OF A LINE FROM STARKE COUNTY IN...TO ST. JOE COUNTY MI.
THIS IS WHERE THE BEST SFC CONVERGENCE...DAYTIME HEATING AND UPPER
LEVEL SUPPORT WILL BE FAVORED.

BULK OF MID AND HIGH CLOUDS FROM ONGOING CONVECTION ARE
EXPECTED TO STAY WELL NORTH OF CWA TODAY AND ALLOW SUNSHINE TO COVER
THE FA. STILL EXPECTING HIGHS IN THE 80S...ESPECIALLY SINCE MANY
PLACES WILL HAVE A HEAD START IN THE 70S. MOISTURE WILL CONTINUE TO
ADVECT INTO THE AREA THIS MORNING. COMPARING THE WRF TO CURRENT
OBSERVATIONAL TRENDS REVEALS IT IS DOING A GOOD JOB. HAVE TRENDED
MOISTURE ADVECTION TO IT. BY EARLY AFTERNOON EXPECTING 60S DEWPOINTS
IN FA. THIS COMBINED WITH TEMPS IN THE 80S WILL PRODUCE ML-CAPE
VALUES IN THE 1200 TO 2000 J/KG RANGE. EXPECTING SOME MOISTURE
POOLING JUST AHEAD OF SFC FRONT...WHICH WOULD EVEN SUPPORT LOCALLY
HIGHER CAPE VALUES. WRF HINTS AT THIS. WELL MIXED SUB CLOUD
LAYER...STEEP MID-LEVEL LAPSE RATES /6-7 C/KM/...AND STORM MOTION IN
DIRECTION OF 30 KNOT 0-3KM SHEAR VECTOR WILL ALLOW A DAMAGING WIND
THREAT. THIS WILL ESPECIALLY BE TRUE WHEN EXPECTED COLD POOL
DEVELOPS...TRANSITIONING THUNDERSTORMS INTO A LINEAR CONVECTIVE
SYSTEM WITH BOWING SEGMENTS. MODELS INDICATE MID LEVEL SPEED MAX
WILL ADVECT INTO THE REGION BY LATE AFTERNOON...INCREASING DEEP
SHEAR. THIS SHOULD HELP INCREASE SEVERE THREAT ALLOWING BETTER STORM
STRUCTURE ORGANIZATION. ISOLATED HAIL WILL ALSO BE POSSIBLE WITH
STEEP MID-LEVEL LAPSE RATES AND DYNAMIC COOLING ALOFT FROM
APPROACHING MID LEVEL WAVE. HAVE TAILORED POPS AND WEATHER FOR THESE
CONCERNS.

LONG TERM...
WED-MON...UPR LEVEL TROF DIGGING SE INTO THE MS VLY TODAY WILL BE
OVER THE GRTLKS STATES WED. SFC CDFNT WILL BE OVER THE OH VALLEY
IN THE MORNING AND MOVE EAST TO THE MID ATLANTIC COAST BY EVE. LOW
LEVEL CYCLONIC FLOW AND CAA SHOULD RESULT IN SOME LINGERING LOW
CLOUDS WED MORNING. QUITE COLD ALOFT WITH H5 TEMPS PROGGED TO FALL
TO AROUND -22C IN THE AFTN COULD RESULT IN A FEW INSTABILITY
SHOWERS DVLPG DURING THE DAY BUT WITH LOW LEVELS DRYING OUT DURING
THE AFTN HELD OFF ON INTRODUCING LOW POPS ATTM.

UPR LOW OVER WRN MANITOBA THIS MORNING WILL DROP SEWD ACROSS WI
AND NE IL WED NIGHT PSBLY CAUSING SOME SHOWERS IN OUR AREA. BY THU
AFTN, RIDGING WILL BUILD INTO THE AREA PROVIDING FAIR WX... THOUGH
COLD TEMPS ALOFT SHOULD RESULT IN DECENT CU FIELD AWAY FROM MORE
STABLE LM SHADOW.

ANOTHER SHRTWV WILL DROP SE ACROSS THE GRTLKS THIS WEEKEND, BUT
STRONGER WLYS ALOFT WILL BE FARTHER REMOVED FROM OUR CWA THAN
WILL OCCUR EARLIER IN THE WEEK. NET RESULT WILL BE A BACKDOOR
CDFNT WHICH SHOULD MOVE THROUGH THE AREA DRY, THOUGH 00Z GFS IS A
LITTLE MORE IMPRESSIVE WITH QPF ASSOCIATED WITH A WK POST FRONTAL
SHRTWV MOVG THROUGH THE AREA SUNDAY THAN WAS THE 14/12Z RUN. FOR
NOW HAVE JUST INCREASED CLOUDS SOME FOR SUNDAY AND LOWERED HIGH HIGH
TEMPS A BIT. RIDGING EXPECTED TO BUILD BACK INTO THE AREA BY MONDAY
PROVIDING WARMER WX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/UPDATE...HICKMAN
SHORT TERM...CHAMBERLAIN
LONG TERM...TAYLOR
Hazardous weather outlook, May 15, 3:55 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EDT TUE MAY 15 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
455 AM EDT TUE MAY 15 2007 /355 AM CDT TUE MAY 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WIND. ISOLATED LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-160900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
455 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WIND. ISOLATED LARGE HAIL IS ALSO POSSIBLE.

IN ADDITION TO THUNDERSTORMS...WINDS WILL INCREASE OUT OF THE
NORTHWEST THIS AFTERNOON BEHIND A COLD FRONT. SUSTAINED WINDS OF
15 TO 20 KNOTS WITH HIGHER GUSTS ARE EXPECTED TONIGHT. THE WIND WILL
ALLOW WAVES TO BUILD TO 3 TO 5 FEET. A SMALL CRAFT ADVISORY MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

3 TO 5 FOOT WAVES ARE EXPECTED TO CONTINUE INTO WEDNESDAY MORNING.
THE WAVES WILL GRADUALLY SUBSIDE AS NORTHWEST WINDS DIMINISH
DURING THE DAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 8 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kosciusko

When
May 15, 1:50 PM EST to 1:51 PM EST
Where
Kosciusko County, Syracuse
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.420, -85.750

Recorded at the National Weather Service office.

Thunderstorm Wind, White

When
May 15, 2:57 PM EST to 2:58 PM EST
Where
White County, 1.48 mi SSE of Garwood Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -86.840

Two trees were blown down just east of Monon.

Thunderstorm Wind, Pulaski

When
May 15, 2:20 PM CST to 2:21 PM CST
Where
Pulaski County, 0.52 mi W of Thornhope
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -86.530

There were scattered reports of trees and power lines down across the southern part of the county.

Thunderstorm Wind, Fulton

When
May 15, 3:29 PM EST to 3:30 PM EST
Where
Fulton County, 0.52 mi E of Leiters Ford
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.120, -86.390

A large limb was blown down onto a road, near Leiters Ford, blocking the road for a short time. In addition, reports of other trees being blown down were received across the northwest part of the county.

Tornado, St. Joseph

When
May 15, 3:45 PM EST to 3:47 PM EST
Where
St. Joseph County, 1.48 mi SSE of New Carlisle to Terre Coupee
Rating
EF0
Path length
2.07 mi
Path width
50 yd
Property damage
$13,000
Reported by
NWS Storm Survey
Coordinates
41.680, -86.509

Local residents south of New Carlisle reported seeing a funnel pass over several rows of trees, causing some damage to the tree tops. The funnel subsequently touched down in an open field and moved rapdily east. A section of an irrigation system was twisted and destroyed in an open field. In addition, strong winds entered an open barn area resulting in much of the roofing material being removed. The winds also weakened the supports causing partial structural failure to a lean-to. A combine in the lean-to sustained some damage. A large tree also fell onto the residence causing some roof damage. Debris was thrown a few hundred feet into an open field. It appears that the tornado lifted shortly after affecting the residence. No injuries occurred with the brief touch down. The irrigation system damages has been estimated at $13,000. Damage estimates to the house and barn are to be determined.

Thunderstorm Wind, Marshall

When
May 15, 3:45 PM EST to 3:51 PM EST
Where
Marshall County, 0.69 mi N of Argos
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.240, -86.250

Numerous trees, tree limbs, power lines and poles were reported down across the county, including Argos, Plymouth, and Bourbon. No reports of significant structure damage were received.

Thunderstorm Wind, La Porte

When
May 15, 2:49 PM CST to 2:50 PM CST
Where
La Porte County, 0.86 mi NE of La Porte
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -86.710

Numerous trees and power lines down across the city of La Porte. Winds were estimated 65 to 70 mph.

Thunderstorm Wind, Pulaski

When
May 15, 2:49 PM CST to 2:50 PM CST
Where
Pulaski County, 2.14 mi SSE of Medaryville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.050, -86.890

A semi was flipped over near the interesection of US-421 and State Route 14.

Thunderstorm Wind, St. Joseph

When
May 15, 4:00 PM EST to 4:05 PM EST
Where
St. Joseph County, South Bend
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.670, -86.250

Numerous trees, tree limbs, power lines and poles were blown down in and around the South Bend/Mishawaka area. A spire from the basilica on the Notre Dame campus was knocked off.

Thunderstorm Wind, White

When
May 15, 4:03 PM EST to 4:04 PM EST
Where
White County, 0.52 mi W of Norway
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.780, -86.760

Numerous trees, tree limbs, power lines and poles were blown down across the county. At least one gustnado was sighted by a county sheriff deputy. It touched down in an open field and then lifted without damage. Two large trees fell onto a residence on Ireland St in Monticello causing some roof damage, but luckily no injuries to those home at the time eating supper.

Thunderstorm Wind, Kosciusko

When
May 15, 4:10 PM EST to 4:12 PM EST
Where
Kosciusko County, Milford
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.420, -85.850

Sporadic tree and power line damage was reported across the county. However the highest concentration of damage was found along a path from Hastings to Milford. In and around the Hastings area, A house suffered damage to a add on room where the shingles were peeled off and thrown into the yard. Numerous trees and power lines down in the town of Milford, closing several streets, with a partially rotten tree falling onto a parked van, destroying the back half of the van and lifting the front right wheel off the ground several inches.

Thunderstorm Wind, Fulton

When
May 15, 4:15 PM EST to 4:16 PM EST
Where
Fulton County, 0.52 mi E of Leiters Ford
Measured
69 kt (79 mph) measured gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
41.120, -86.390

At least 6 homes were damaged by trees or tree limbs, with numerous other homes suffering lost shingles, siding and fascia. Numerous vehicles were also damaged from falling trees. Damage of at least $150,000 is estimated.

Thunderstorm Wind, Elkhart

When
May 15, 4:30 PM EST to 4:31 PM EST
Where
Elkhart County, 3.5 mi S of Millersburg
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.469, -85.700

Several large branches were blown down.

Thunderstorm Wind, Cass

When
May 15, 4:30 PM EST to 4:31 PM EST
Where
Cass County, 0.52 mi W of Logansport
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.750, -86.360

Numerous trees, tree limbs, power lines reported down in and around Logansport. At least 4 homes were reported to have trees down onto them, suffering minor damage. Some structures also sustained shingle and siding damage. A tree fell onto a car as well.

Thunderstorm Wind, Fulton

When
May 15, 4:30 PM EST to 4:31 PM EST
Where
Fulton County, 0.87 mi SE of Rochester
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -86.210

Two 12 inch diameter or larger trees were blown down.

Thunderstorm Wind, Lagrange

When
May 15, 4:40 PM EST to 4:41 PM EST
Where
Lagrange County, Ontario
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.700, -85.380

Local officials reported scattered trees and power lines down across the nothern part of the county.

Thunderstorm Wind, Kosciusko

When
May 15, 4:45 PM EST to 4:46 PM EST
Where
Kosciusko County, 2.14 mi SSW of Oswego
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.290, -85.790

Two large trees at least 2 feet in diameter were snapped and hit the corner of a house.

Thunderstorm Wind, Miami

When
May 15, 4:45 PM EST to 4:46 PM EST
Where
Miami County, Peru
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.750, -86.070

Local officials reported receiving scattered tree and power line damage across the central part of the county.

Thunderstorm Wind, Kosciusko

When
May 15, 4:50 PM EST to 4:51 PM EST
Where
Kosciusko County, 1.25 mi ENE of Oswego
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
41.330, -85.760

A 12 inch diameter maple tree snapped off and fell onto a garage and power lines.

Thunderstorm Wind, Kosciusko

When
May 15, 5:00 PM EST to 5:01 PM EST
Where
Kosciusko County, 1.1 mi SE of Warsaw
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.219, -85.815

A maple tree fell onto a business in Winona Lake causing roof damage to the building.

Thunderstorm Wind, La Porte

When
May 15, 4:07 PM CST to 4:08 PM CST
Where
La Porte County, 0.86 mi NE of La Porte
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
41.609, -86.708

Several trees and power lines down in the area, as well as a recorded 65 mph gust. Some of these trees fell onto occupied residences. Luckily no one was injured in any of these cases. However, one injury was reported when a tree split and a limb fell onto a County Deputy Coroner who was on a motorcycle. He suffered 2 broken bones in the lower part of his legs. At least $100,000 in damage is estimated from the storms.

Thunderstorm Wind, Whitley

When
May 15, 5:15 PM EST to 5:16 PM EST
Where
Whitley County, 0.52 mi W of Columbia City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.120, -85.430

The cap from a silo was blown off.

Thunderstorm Wind, Noble

When
May 15, 5:15 PM EST to 5:16 PM EST
Where
Noble County, 0.33 mi S of Albion
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.395, -85.420

Numerous trees, tree limbs, power lines and poles were blown down in and around Albion. One tree branch fell onto a moving van in the HIdden Diamonds Park in Albion. The driver was not injured.

Thunderstorm Wind, Noble

When
May 15, 5:24 PM EST to 5:25 PM EST
Where
Noble County, Kendallville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.450, -85.270

Numerous trees, tree limbs, power lines and poles were down in and around Kendallville. At least 2 vehicles suffered damage from falling trees. A 30 to 40 foot tall maple tree snapped and fell between two houses, luckily not causing any damage to either one.

Lightning, Kosciusko

When
May 15, 5:33 PM EST to 5:34 PM EST
Where
Kosciusko County, Warsaw
Property damage
$40,000
Reported by
Newspaper
Coordinates
41.230, -85.830

Fire officials were dispatched to a residence in the Harrison Landing subdivision of Warsaw where lightning struck a house. The fire was contained within 30 minutes. No one was injured in the fire. Damage was estimated at around $40,000.

Thunderstorm Wind, De Kalb

When
May 15, 5:40 PM EST to 5:41 PM EST
Where
De Kalb County, 0.69 mi S of St Joe
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.310, -84.900

Two power poles were snapped off.

Thunderstorm Wind, De Kalb

When
May 15, 5:40 PM EST to 5:41 PM EST
Where
De Kalb County, 2.68 mi WNW of Summit
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.530, -85.070

Several trees were blown down near Ashley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyThe tornado archive for Indiana, 2007Warnings in Indiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22621, 22496, 22510, 22516, 22487, 22524, 22528, 22532, 26510, 22534, 22536, 22540, 22491, 22565, 22567, 22569, 22574, 22581, 22583, 22675, 22587, 22591, 22608, 22590, 26493, 22592, 22593.